Alert archive / New Jersey / Fire Weather Watches in 2018

Fire Weather Watch 2, NWS Philadelphia/Mount Holly

May 1, 20189 counties in New Jersey

NWS Philadelphia/Mount Holly issued this fire weather watch at May 1, 2018, 2:59 PM EDT for 9 counties in New Jersey. It took effect at May 2, 2018, 10:00 AM EDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 1, 2018, 2:59 PM EDT (18:59 UTC)
In effect from
May 2, 2018, 10:00 AM EDT
Expired
May 2, 2018, 3:42 AM EDT
In force
Issued by
NWS Philadelphia/Mount Holly

Counties Atlantic County, NJ, Burlington County, NJ, Camden County, NJ, Cape May County, NJ, Cumberland County, NJ, Gloucester County, NJ, Monmouth County, NJ, Ocean County, NJ, Salem County, NJ

The radar

The Philadelphia radar (KDIX), 45 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.0 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2018-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2018-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2983 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

478 
WWUS81 KPHI 011859
RFWPHI

URGENT - FIRE WEATHER MESSAGE
National Weather Service Mount Holly NJ
259 PM EDT Tue May 1 2018

NJZ013-014-016>027-020800-
/O.NEW.KPHI.FW.A.0002.180502T1400Z-180503T0000Z/
Western Monmouth-Eastern Monmouth-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-
259 PM EDT Tue May 1 2018

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING FOR PORTIONS OF SOUTHERN NEW JERSEY...

The National Weather Service in Mount Holly has issued a Fire
Weather Watch for the potential of enhanced fire spread, which is
in effect from Wednesday morning through Wednesday evening.

* WINDS...Southwest 10 to 20 mph with gusts around 25 mph.

* RELATIVE HUMIDITY...As low as 25 percent.

* TEMPERATURES...Reaching the middle 80s.

* IMPACTS...The combination of low fuel moisture, low relative
  humidity, and gusty winds may contribute to the enhanced spread
  of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur due to a combination of strong winds...low
relative humidities...and dry fuels. Listen for later forecasts
and possible Red Flag Warnings.

For more information about wildfire danger...burn restrictions...
and wildfire prevention and education...please visit your state 
forestry or environmental protection website.

&&

$$
1 follow-up statement
118 
WWUS81 KPHI 020742
RFWPHI

URGENT - FIRE WEATHER MESSAGE
National Weather Service Mount Holly NJ
342 AM EDT Wed May 2 2018

NJZ013-014-016>027-022045-
/O.UPG.KPHI.FW.A.0002.180502T1400Z-180503T0000Z/
/O.NEW.KPHI.FW.W.0002.180502T1400Z-180503T0100Z/
Western Monmouth-Eastern Monmouth-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-
342 AM EDT Wed May 2 2018

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 9 PM EDT
THIS EVENING FOR CENTRAL AND SOUTHERN NEW JERSEY...

The National Weather Service in Mount Holly has issued a Red Flag
Warning for the potential of enhanced fire spread, which is in 
effect from 10 AM this morning to 9 PM EDT this evening. The Fire 
Weather Watch is no longer in effect.

* AFFECTED AREA...Central and southern portions of New Jersey.

* TIMING...From late this morning through just after sunset this
  evening.

* WINDS...Southwest 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 20 to 25 percent.

* TEMPERATURES...In the mid 80s, except mid 70s near the coast.

* IMPACTS...The combination of low fuel moisture, low relative 
  humidity, and gusty winds may contribute to the enhanced 
  spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly due to a combination
of strong winds...low relative humidity...and dry fuels. Any
fires that develop may quickly get out of control and become
difficult to contain. 

For more information about wildfire danger...burn restrictions...
and wildfire prevention and education...please visit your state 
forestry or environmental protection website.

&&

$$

NJZ001-007>010-012-015-PAZ054-055-060>062-070-071-101>106-022045-
/O.NEW.KPHI.FW.W.0002.180502T1400Z-180503T0100Z/
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Mercer-Carbon-
Monroe-Berks-Lehigh-Northampton-Delaware-Philadelphia-
Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
342 AM EDT Wed May 2 2018

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 9 PM EDT
THIS EVENING FOR NORTHWESTERN NEW JERSEY AND EASTERN PENNSYLVANIA...

The National Weather Service in Mount Holly has issued a Red Flag
Warning for the potential of enhanced fire spread, which is in 
effect from 10 AM this morning to 9 PM EDT this evening. 

* AFFECTED AREA...Eastern Pennsylvania and northwestern New 
  Jersey.

* TIMING...From late this morning through just after sunset this
  evening.

* WINDS...Southwest 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 25 to 30 percent.

* TEMPERATURES...In the lower to mid 80s, except upper 70s in the
  southern Poconos.

* IMPACTS...The combination of low fuel moisture, low relative 
  humidity, and gusty winds may contribute to the enhanced 
  spread of fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly due to a combination
of strong winds...low relative humidity...and dry fuels. Any
fires that develop may quickly get out of control and become
difficult to contain. 

For more information about wildfire danger...burn restrictions...
and wildfire prevention and education...please visit your state 
forestry or environmental protection website.

&&

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this fire weather watch went out at May 1, 9:50 AM EDT, 5 hours 9 minutes earlier.

Area forecast discussion, May 1, 9:50 AM EDT, 5 hours 9 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
950 AM EDT Tue May 1 2018

.SYNOPSIS...
Low pressure over the Gulf of Maine early this morning will move
toward the Canadian Maritimes today and tonight. Meanwhile, high
pressure over the Southeast U.S. will gradually move eastward today
and park offshore through the end of the week. A cold front moves
through the region late Friday. A secondary cold front may pass
through during the weekend. High pressure likely builds in by early
next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
High pressure will remain entrenched offshore of the southeast
coast today. Our area will remain on the northern periphery of
the high, which will keep westerly flow at the surface. The mid-
upper low will remain to our northeast today, keeping a
northwest flow aloft. With the west to northwest flow at the
surface and aloft, dry air will remain in place across the area
as evident from PW values dropping to 1/4-3/4 of an inch. With
the dry air in place, no precipitation is expected. Any
scattered clouds from early this morning will dissipate and move
out of the area, leaving a mostly clear day for the remainder
of the day, with the exceptions of some scattered cirrus that is
possible through the day. Winds today will remain mostly out of
the west and increase to around 10-15 mph late this morning
into this afternoon. Winds may occasionally gust around 20 mph
at times this afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
Quiet conditions remain across the area tonight as mostly clear
skies will continue as our area remains on the northern periphery of
the high located offshore of the southeast coast. Some scattered
cirrus is possible, but no precipitation will occur through tonight.
Winds will diminish around and after sunset, and likely become light
and variable for many locations overnight.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
The weather headline for the period will be the well-above normal
temperatures through Saturday. An attempt to put this upcoming five-
day anomalously warm spell into some perspective in the climate
section. The main driver for the summer-like warmth will be the
surface high off the Southeast U.S. coast and the broad W-SW
flow around this system.

The first mention of precip in the forecast is Thursday when the
first of a series of weak mid-level shortwave disturbances tracks
atop the northern periphery of the eastern CONUS ridge. The chance
for showers and thunderstorms is low and dependent on upstream
convection arriving around or not too far after dark Thursday
evening. PoPs limited to 20-30 percent and for inland areas along
and west of the fall line where a pre-frontal surface trough could
initiate convection to our west during peak heating and help
maintain it in our western zones mainly during the evening.

Shower and thunderstorm chances increase Friday, especially late
afternoon and evening in association with the arrival of a cold
front and mid-level shortwave trough. Given the deeper, synoptic-
scale lift, strong wind field aloft (vertical shear) and modest
instability that is modeled for Friday, convection will have an
opportunity to organize/grow upscale as long as the mid-level
capping inversion is broken. Convective mode may be mixed (discrete
and multi-cellular line segments) with a deep-layer shear vector
from the W-SW and the cold front oriented more S-SW to N-NE.

The cold front may either stall near the Mid-Atlantic coast into
Saturday if downstream ridge blocking remains strong enough. Even if
the front moves offshore, a secondary cold front could pass through
Saturday night. The chance for additional showers and storms would
be higher in the former scenario. Due to uncertainty in the pattern
this far out, PoPs were kept at 20 percent in the coastal plain for
Saturday.

Temperatures will return to near normal on Sunday with a reinforcing
shot of cooler air arriving in wake of the second cold front
Saturday night. The 00Z GFS is more progressive with the high
passing to our north and more aggressive with upstream troughing
just to our southwest. Onshore flow, cloudy skies, wet conditions
and below normal temperatures are a possibility if this scenario
comes to fruition. Consistency from the previous forecast was
maintained given the uncertainty.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...VFR conditions. Westerly winds may begin gusting 15-20
knots late this morning into this afternoon.

Tonight...VFR conditions continue. Wind gusts should drop off before
sunset, then winds will lighten through the evening and become light
and variable for most locations through the night.

Outlook...

Wednesday and Thursday...VFR. W-SW winds 10-15 kt gusting 20-25 kt
(isolated 30 kt) each afternoon. Forecast confidence:  high

Thursday evening through Friday night...Predominately VFR but there
is some risk for brief/localized MVFR or IFR restrictions with
showers and storms. Convective coverage currently anticipated to be
isolated/widely scattered through early Friday afternoon before
potentially becoming more numerous late Friday afternoon and
evening. SW winds 10-20 kt with gusts to 30 kt Friday afternoon.
Forecast confidence:  moderate

Saturday...VFR. West winds 10 kt or less.

&&

.MARINE...
Conditions will remain below Small Craft Advisory levels today and
tonight, although winds may gust around 20 knots at times today.

Outlook...

Wednesday-Thursday night...Generally sub-SCA conditions. However,
there is a potential for stronger gusts near 25 kt to affect
nearshore waters each afternoon due to deeper mixing on land.
Additionally, enhanced S-SW flow associated with the development of
an Ambrose jet could reach 20+ kt each afternoon/evening.

Friday and Friday night...SCA conditions possible as S-SW flow
strengthens ahead of a cold front. The extent of SCA-level gusts are
still uncertain given the poor mixing profiles away from the
immediate coastline.

Cold water concerns for water activities: With high temperatures
for inland locales in the mid to upper 80s Wednesday-Friday,
there is a propensity for some to flock to the beach. For those
considering boating or swimming in the ocean, there will be a
risk for hypothermia with water temperatures only in the 50s.
Those planning to be on the water should dress for the water
temperature, not the air temperature, especially given the much
warmer conditions farther inland.

&&

.FIRE WEATHER...

Today...Relative humidity values are expected to lower once
again today, similarly as they did on Monday. However, winds
will not be as strong for most places today as they were on
Monday when winds were gusting 25-30 mph for many locations.
However, winds my occasionally gust around 20-25 mph.

After coordination with our fire partners, a Special Weather
Statement will be issued for all of our DE, MD, and NJ counties,
valid from 10 AM to 8 PM today.

Wednesday...Conditions will be close to Red Flag Warning during
the afternoon Wednesday when W-SW around 15 mph gust 20-30 mph
and RH values bottom out between 25 and 35 percent (areas along
and east of the I- 95 are most likely to drop below the critical
30 percent RH threshold). We plan to coordinate potential
issuance of fire weather headlines with our state partners later
this morning.

Conditions on Thursday will be similar to Wednesday though an uptick
in dewpoints could potentially keep RH values above critical red
flag thresholds.

Winds on Friday will likely be a bit stronger (15-20 mph sustained,
gusting to 25-35 mph). However, increasing dewpoints should keep RH
levels at or above 40 percent.

&&

.CLIMATE...
Following an extended period of colder than normal conditions this
past winter and so far this spring, the upcoming five-day stretch
of well above normal temperatures through Saturday, May 5th may seem
like a heatwave (one that may be welcomed for those who were tired
of the cold). Outside of the cooler coastal locales and the higher
elevations in NE PA and NW NJ, the mean high temperature over the
next five days are forecast to be in the lower to mid 80s, which
is representative of normal highs for mid June. Additionally, this
will likely be the warmest 5-day stretch the area has experienced
since late September (September 24-28).

For Philadelphia:  The high temperature is forecast to be at least 5
degrees above normal for 5 consecutive days (May 1-5) and at least
10 degrees above normal for 3 consecutive days (May 2-4). The last
time Philadelphia recorded this many days in a row with high
temperatures of 5+ degrees above normal was January 19-23, 2018 and
January 20-23, 2018 for 10+ degrees above normal.

However, the anticipated magnitude of the heat is by no means
unprecedented for early May where highs around 90 degrees have
been observed before: Several climate sites will likely be with
4-6 degrees of their respective daily high temperature records
on Wednesday, May 2, except within 2 degrees at GED. The
greatest risk for record-tying or record-break high temperatures
will generally be on Thursday, May 3, with PHL, ILG, ACY, TTN
and GED all forecast to be within 1-3 degrees of their daily
record highs. On Friday, May 4, forecast highs are 2-3 degrees
below daily records for PHL, ILG and GED.

Below are the daily high temperature records for May 2-4 at our
first-order climate sites:

Site			May 2		   May 3			May 4
Allentown		90 (2001)	   91 (2001)		92 (2001)
Atlantic City	88 (2010)	   89 (2001, 1913)	91 (1965)
Georgetown		87 (1986)	   90 (1965)		89 (2001, 1965)
Mount Pocono	83 (1913)	   85 (1913)		84 (1944)
Philadelphia	89 (2010)	   90 (2001, 1913)	91 (2001)
Reading			89 (1899)	   90 (2001)		90 (1913, 2001)
Trenton			88 (2010)	   90 (1913)		89 (2001)
Wilmington		90 (1894)	   90 (1913)		88 (1965)

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Klein
Near Term...Robertson
Short Term...Robertson
Long Term...Klein
Aviation...Klein/Robertson/LF
Marine...Klein/Robertson
Fire Weather...Robertson/LF
Climate...
Hazardous weather outlook, May 1, 10:02 AM EDT, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
1002 AM EDT Tue May 1 2018

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-021415-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-
1002 AM EDT Tue May 1 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey and southern New
Jersey.

.DAY ONE...Today and Tonight.

Gusty winds and dry conditions will lead to an enhanced threat for
fire spread this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

An enhanced threat for fire spread will likely occur again during
the afternoon hours Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ054-055-060>062-070-071-101>106-021415-
Carbon-Monroe-Berks-Lehigh-Northampton-Delaware-Philadelphia-
Western Chester-Eastern Chester-Western Montgomery-
Eastern Montgomery-Upper Bucks-Lower Bucks-
1002 AM EDT Tue May 1 2018

This Hazardous Weather Outlook is for east central Pennsylvania,
northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

An enhanced threat for fire spread will likely occur Wednesday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-021415-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
1002 AM EDT Tue May 1 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 1, 9:58 AM EDT, 5 hours 1 minute before
Special Weather Statement
National Weather Service Mount Holly NJ
958 AM EDT Tue May 1 2018

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-020000-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-
Somerset-Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-
Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-
Atlantic-Cape May-Atlantic Coastal Cape May-Coastal Atlantic-
Coastal Ocean-Southeastern Burlington-
Including the cities of Wilmington, Dover, Georgetown,
Rehoboth Beach, Elkton, Chestertown, Centreville, Easton, Denton,
Newton, Washington, Morristown, Flemington, Somerville,
New Brunswick, Freehold, Sandy Hook, Trenton, Pennsville,
Glassboro, Camden, Cherry Hill, Moorestown, Mount Holly, Jackson,
Millville, Hammonton, Cape May Court House, Ocean City,
Atlantic City, Long Beach Island, and Wharton State Forest
958 AM EDT Tue May 1 2018

...Enhanced Threat for Fire Spread Today...

The relative humidity values will continue to drop into the low
to mid 20s this afternoon with occasional west to southwest wind
gusts of 20 to 25 mph. This will continue to dry the fine fuels
some through the day.

As a result, there will be enhanced threat for fire spread today.

For more information about wildfire danger, burn restriction, and
wildfire prevention and education, please visit your state forestry
or environmental protection website.

Nearby

Fire Weather Watches in New Jersey, 2018Every fire weather watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.